Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV-Pain-Libido-Medication
Aug 11, 2003

I've been HIV+ since 1983, was 17 when infected. I've done well over the years while starting HAART 1999 in response to my numbers. In August of 2001 I was hospitalized with Pneumonia, bacterial then the following November began feeling achy. I didn't address this until Feb. 2002 when I got to the point of hardly being able to move. Since then I've been diagnosed with Neuropathy, Myelopathy, Arthropathy, and Spondylosis. I'm in pain from the neck down 24/7 and try to manage it with Keppra, Methadose and Vioxx. I stopped HAART, June 2002 and have been off since. I've suffered a tremedous amount of anxiety and depression because of this lifestyle change I've been forced to make, now being disabled and not feeling 100. After all it is the fist time I've had to deal with the reprocussions of being HIV+. I met a HIV- man who I've been in a relationship with since 2001, before I was hospitalized with pneumonia assuring him my health is great and he had nothing to worry about but I couldn't make any promises. We have been dealing with my emotions, pain, lack of interest sexually and socially, mood swings, etc. He has been such a sport and we love each other to death. It hurts me deeply to watch him suffer, be denied, be saddened etc. as he is with me. At first I thought it would be best to end the relationship although truly it's not what I really wish to do as well he. We've just moved to the west coast knowing this might be a better place to heal since I love the outdoors, sky, nature etc. and his work moved here too. I guess we romanticised all would be better once we moved. It's been a struggle and much talking and crying has happened in the past couple of days trying to find a solution. I'm not quite set up with a therapist but have begun seeing a doctor and receiving complimentary therapies. I've lost my libido so I believe. I don't know if I'm not sexual becuase of fear or I'm pushing him away. It's painful for both of us, we talk and talk about this. I think it's the Methadose in cobination with stress and anxiety and low self esteem, he fears it's more depression. I intend to do what I can on my end to try to regain this person he fell in love with while being a little scared that it may not happen. Our relationship is new, still so we toss around the idea to just end it but I feel we will have much regrets by doing so. We're pretty young to be going through this, but we are and can't deny it. We are hoping to find a mixed status group to join but if you have any other suggestions they would be greatly accepted.

Brian

Response from Dr. Horwath

A decrease in libido is a common symptom among men with HIV infection. There are several possible causes.

First, you've experienced neuropathy and arthropathy. Although you didn't describe the type of pain you are experiencing, any pain can interfere with sexual interest, especially if it is severe and persistent.

Second, you've been taking powerful analgesics, including Methadose, as well as Keppra. These drugs can be quite sedating and may have the effect of decreasing your interest in a variety of pleasurable activities, including sex.

Third, it is quite common for persons with AIDS to experience hypogonadism, which in men is a decrease in the amount of serum testosdterone. This is easily diagnosed with a blood test, and readily treated with testosterone replacement therapy. A study at Columbia University showed that 92% of men with low serum testosterone and diminished sexual interest responded with clear increases in sexual interest, erectile functioning, and satisfaction.

Finally, decreased sexual interest is a common symptom of depression. Look for other signs of depression, including loss of interest in other pleasures, low energy, feelings of guilt and hopelessness, insomnia, and thoughts of suicide. If you have these symptoms, seek treatment with a psychiatrist.



Previous
lipo blues
Next
st. john's wort

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement